Medline ® Abstract for Reference 11
Hepatopathy-thrombocytopenia syndrome--a complication of dactinomycin therapy for Wilms' tumor: a report from the United Kingdom Childrens Cancer Study Group.
Raine J, Bowman A, Wallendszus K, Pritchard J
J Clin Oncol. 1991;9(2):268.
We have observed hepatopathy, associated with thrombocytopenia, in children receiving chemotherapy for Wilms' tumor. We have studied this hepatopathy-thrombocytopenia syndrome (HTS) in patients enrolled in the United Kingdom Childrens' Cancer Study Group (UKCCSG) Wilms' tumor trials (UKW1 and UKW2). At the time of this study, 501 patients had completed therapy. Treatment flow sheets were examined for evidence of hepatopathy (hepatomegaly with abnormal liver function tests) and severe thrombocytopenia (platelet count less than 25 x 10(9)/L). No child who developed the syndrome had received irradiation. HTS was seen in five of 355 (1.4%) of patients treated with combination chemotherapy but in none of the 146 patients treated with vincristine alone. In each instance, the onset was less than 10 weeks after diagnosis. In two children, hepatopathy was severe with jaundice, ascites, transaminases greater than 1,000 IU/L, and prolongation of prothrombin time. On average, HTS lasted 12 days, and resolved with supportive treatment. After recovery, the children tolerated chemotherapy, mostly at reduced dosage, without recurrence. There was no evident long-term morbidity. Dactinomycin is the probable cause of this syndrome. We conclude that the HTS is a rare but important complication of dactinomycin-containing combination chemotherapy for Wilms' tumor. Children developing "isolated" thrombocytopenia following dactinomycin are "at risk" of developing the full-blown syndrome and should have their treatment modified accordingly.
Department of Haematology, Hospital for Sick Children, London, United Kingdom.